Texas, 2004Flash Flooding in Texas, July 28 to 29, 2004
July 28 to 29, 2004 · NWS MAF · 2 events in 2 counties and zones
Residual shower and thunderstorm activity persisted over west Texas until the unusually moist tropical airmass was finally shunted east of the region late on the 29th. Thunderstorms that developed were very efficient rain producers, and flash flooding remained an occasional threat through the period.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Residual shower and thunderstorm activity persisted over west Texas until the unusually moist tropical airmass was finally shunted east of the region late on the 29th. Thunderstorms that developed were very efficient rain producers, and flash flooding remained an occasional threat through the period.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 28, 1:59 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Jul 28, 1:59 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
259 PM CDT WED JUL 28 2004
.SHORT TERM...
COUNTY WARNING AREA IN BETWEEN SHORTWAVES AS ONE IS DEPARTING THE
EASTERN PERMIAN BASIN AND ANOTHER WILL BE APPROACHING SOUTHEAST
NEW MEXICO LATE TONIGHT. THE BEST POPS (CHANCE) TONIGHT WILL BE
IN THE EXTREME WESTERN LOW ROLLING PLAINS AND LOWER TRANS PECOS...
JUST EAST OF THE TROUGH AXIS AND LOW LEVEL CONVERGENCE DUE TO
A SURFACE LOW. WILL GO WITH CHANCE POPS IN SOUTHEAST NEW MEXICO
FOR POSSIBLE CONVECTION LATE TONIGHT WITH APPROACH OF NEXT
SIGNIFICANT 500 MILLIBAR TROUGH/SHORTWAVE.
.LONG TERM...
EXPECTING SOME SORT OF COMPLEX TO DEVELOP/MOVE THROUGH THE PERMIAN
BASIN DURING THE DAY TOMORROW AS THE SIGNIFICANT SHORTWAVE MOVES
THROUGH THE AREA IN THE NORTHWEST FLOW ALOFT AND DRAGS THE SURFACE
BOUNDARY BACK SOUTHWARD TOWARD THE RIO GRANDE. LATER SHIFTS MAY
HAVE TO RAISE POPS OR MENTION LOCALLY HEAVY RAIN OR POTENTIAL
FLASH FLOODING TOMORROW. WILL CONTINUE TO GO LOWER THAN GUIDANCE
ON HIGH TEMPERATURES TOMORROW WITH RAIN AND A LOT OF CLOUD COVER
EXPECTED.
BEST POPS SHOULD SHIFT SOUTHEAST TOWARD THE RIO GRANDE TOMORROW
NIGHT AS THE AFOREMENTIONED FEATURES TRANSLATE TOWARD THAT AREA
WITH THE REST OF THE COUNTY WARNING AREA ON THE COOLER/SUBSIDENT
SIDE OF THE SYSTEM. ANOTHER SURGE POSSIBLE LATE TOMORROW ALONG
THE RIO GRANDE.
LOOKS LIKE QUIETER WEATHER PATTERN FRIDAY AND BEYOND WITH
INCREASING STABILITY IN THE MOUNTAINS WITH NO FRONTS AND
STEERING FLOW NOT CONDUCIVE FOR STORM DEVELOPMENT/MOVEMENT
FAR INTO THE PERMIAN BASIN. NORTHWEST FLOW ALOFT WOULD FAVOR
ISOLATED CONVECTION IN SOUTHEAST NEW MEXICO AND THE GUADALUPE
MOUNTAINS...PERHAPS THE DAVIS MOUNTAINS EARLY NEXT WEEK.
SIGNIFICANT WARMING TREND ANTICIPATED BEYOND THURSDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 69 85 67 93 / 20 60 20 0
CARLSBAD NM 68 90 66 96 / 30 40 20 20
DRYDEN TX 69 86 71 95 / 30 40 50 10
FORT STOCKTON TX 68 87 68 94 / 20 40 30 10
GUADALUPE PASS TX 63 78 63 89 / 30 30 20 20
HOBBS NM 66 89 65 95 / 30 50 20 10
MARFA TX 59 83 56 88 / 20 30 20 20
MIDLAND INTL AIRPORT TX 69 84 66 93 / 20 60 20 0
ODESSA TX 69 85 66 95 / 20 50 20 0
WINK TX 70 90 70 98 / 20 50 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.
&&
12
Hazardous weather outlook, Jul 28, 1:16 PM CST, 3 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
216 PM CDT WED JUL 28 2004
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-291000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
216 PM CDT (116 PM MDT) WED JUL 28 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.
.DAY ONE...TONIGHT
SCATTERED NON-SEVERE THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS MUCH
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THE BEST CHANCES FOR
THUNDERSTORMS WILL STRETCH FROM SOUTHEASTERN NEW MEXICO SOUTH INTO
THE BIG BEND...AND FROM THERE EAST ACROSS THE LOWER TRANS PECOS.
WIND GUSTS TO 40 MPH AND DEADLY LIGHTNING ARE POSSIBLE IN AND NEAR
ANY THUNDERSTORM. RAINFALL RATES NEARING AN INCH PER HOUR WILL
RESULT IN LOCALIZED FLOODING OF ARROYOS...DRAWS...LOW WATER
CROSSINGS...AND OTHER LOW LYING AREAS...PARTICULARLY FROM THE BIG
BEND EAST ACROSS TERRELL COUNTY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A WEAK COLD FRONT WILL MOVE INTO WEST TEXAS AND SOUTHEASTERN NEW
MEXICO THURSDAY. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE THURSDAY
FROM THE WESTERN LOW ROLLING PLAINS...SOUTHWEST ACROSS THE EASTERN
PERMIAN BASIN...AND DOWN INTO THE BIG BEND. ISOLATED FLOODING OF
LOW LYING AREAS WILL BE POSSIBLE.
NO OTHER HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf.
Flash Flood, Terrell
- When
- July 28, 4:20 PM CST to 6:00 PM CST
- Where
- Terrell County, 38 mi N of Dryden
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 30.225, -102.076 (the zone’s center; the record gives no point)
Law enforcement officials reported high water flowing over Farm to Market Road 2400 in several locations across northern Terrell County.
Flash Flood, Scurry
- When
- July 29, 1:08 AM CST to 3:00 AM CST
- Where
- Scurry County, Snyder
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.746, -100.916 (the zone’s center; the record gives no point)
Emergency officials in Snyder barricaded several city streets due to flash flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, July 28 to 29, 20043 deaths · $25 million · 1.75 in hail · 18 events
- Rip Current in North Carolina, July 28, 20041 death · 1 event
- Flash Flooding and Lightning Strike in North Carolina, July 28, 2004$15,000 · 4 events
- Damaging Wind in Pennsylvania, July 28, 20041 injured · 56 kt wind · 1 event
- Flash Flood and Flooding in Kansas, July 28, 200470 kt wind · 5 events
- Flooding in Texas, July 28 to 30, 20044 events
- Flash Flooding in Texas, July 28, 20042 events
- Flash Flood and Hail in Colorado, July 28, 20041 in hail · 2 events
- Flash Flooding in Kansas, July 28, 20042 events
- Flash Flooding in Arizona, July 28, 20042 events
- Flood in New Jersey, July 28, 20041 event
- Flood in Pennsylvania, July 28, 20041 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414135, 5414136.